Psychiatric Mental Health, part 39: Disorders - Substance Use Disorders
by Cathy Parkes September 25, 2023 4 min read
Hi, I'm Cathy with Level Up RN. In this video, I will be talking about addiction as well as substance use disorders, including alcohol use disorder, opioid use disorder, and stimulant use disorder. And at the end of the video, I'm going to give you guys a quiz to test your knowledge of some of the key points I'll be covering, so definitely stay tuned for that. And if you have our Level Up RN psychiatric mental health nursing flashcards, definitely pull out your flashcards that deal with addiction and follow along with me. Before we go over specific types of substance use disorders, let's go over some key terminology that pertains to addiction. So intoxication refers to the symptoms that occur with excessive use of a substance. Tolerance means that larger amounts of a given substance are required to elicit the desired effects. Dependence includes both physical and psychological dependence. So physical dependence means the body requires the substance in order to avoid the physical symptoms of withdraw. And then psychological dependence means that the absence of the substance causes significant distress or anxiety. And then withdraw refers to the physiological symptoms that occur upon discontinuation of a substance. Let's now get into specifics of substance use disorders starting with alcohol use disorder. Signs of intoxication with alcohol include slurred speech, unsteady gait, facial flushing, impaired judgment, as well as impaired motor coordination. Signs of withdraw from alcohol include tremors, insomnia, anxiety, GI upset, palpitations, headache, as well as the possibility for seizures.
So withdraw starts approximately 5 to 10 hours after the patient's last drink and typically peaks around 24 to 48 hours. With severe alcohol withdraw, something called delirium tremens can occur. So this typically occurs about 48 to 72 hours after the patient's last drink, and symptoms include hallucinations, tachycardia, hypertension, as well as diaphoresis. Treatment of alcohol withdraw is really focused on stabilizing the patient's vital signs and preventing seizures and delirium. Treatment can include IV fluids and electrolytes, benzodiazepines, such as diazepam, anticonvulsants, as well as beta-blockers, such as atenolol. And individuals with alcohol use disorder are frequently deficient in vitamins and minerals. So the provider may order thiamine, folate, or a multivitamin in order to prevent complications such as Wernicke's encephalopathy, which is a degenerative brain disorder. In terms of nursing care of a patient who is having alcohol withdraw, you need to ask the patient the time of their last drink, so that you can anticipate when their withdraw symptoms will peak. So this is super important and heavily tested-on in nursing school. So ask the patient when their last drink was. You also want to assess the severity of the patient's withdraw using a screening tool such as CIWA. You want to implement cardiac monitoring and then provide the patient with a quiet environment and decrease stimuli. So a private room would be appropriate for a patient who is having alcohol withdraw.
So often, on nursing school exams, you'll get a question like, "Which of the following patients should you place in a private room?" If one of those patients is someone who is withdrawing from alcohol, then chances are that is a good choice. You also want to provide for patient's safety by assisting the patient with ambulation, and also, you will want to implement seizure precautions for your patient. In order to promote abstinence, we can provide our patient with referrals to support groups such as alcoholics anonymous. Cognitive behavioral therapy, or CBT, can help an individual with alcohol use disorder, improve their coping skills, and then there's a number of medications that help promote abstinence such as disulfiram, acamprosate, and naltrexone. And there's a video, earlier in this video playlist, that goes into details about those medications. Moving on to opioid use disorder now. Examples of opioids include heroin, oxycodone, morphine, and fentanyl, just to name a few. Signs of opioid intoxication include confusion, euphoria, pinpoint pupils, as well as excessive sleepiness. Signs of opioid toxicity or overdose include respiratory depression, loss of consciousness, as well as pallor or cyanosis. It's important to note that naloxone is the antidote for opioids and should be administered for an opioid overdose. Signs of withdraw from an opioid include agitation, sweating, diarrhea, increased heart rate and blood pressure, pupil dilation, as well as insomnia.
Treatment of opioid use disorder includes opioid replacement therapy, such as methadone and buprenorphine. In addition, a 12-step program such as narcotics anonymous can be helpful, as well as individual and group therapy. And finally, let's talk about stimulant use disorder. Examples of stimulants include cocaine as well as amphetamines. Signs of intoxication with a stimulant include euphoria, increased energy and alertness, as well as tachycardia and hypertension. Signs of toxicity include insomnia, panic attacks, hallucinations, tremors, diaphoresis, convulsions, as well as dysrhythmias. And it's important to note that cocaine use places an individual at risk for sudden cardiac death. Signs of withdraw from a stimulant include agitation, depression, fatigue, as well as nightmares, and increased appetite. Treatment options for stimulant use disorder include cognitive behavioral therapy, as well as support groups. All right. It's quiz time. Are you guys ready? I've got five questions for you this time. Question number one: blank refers to the physiological symptoms that occur upon discontinuation of a substance. The answer is withdraw. Question number two: a patient withdrawing from alcohol is at risk for seizures and hallucinations, true or false? The answer is true. Question number three: confusion, euphoria, and pinpoint pupils are signs of intoxication from what substance? The answer is an opioid.
Question number four: toxicity from what substance places an individual at risk for sudden cardiac death? The answer is cocaine. Question number five: what medication is used for an opioid overdose? The answer is naloxone. All right. I hope you did great with that quiz, and I hope you found this video to be helpful. Thank you so much for watching, and take care.
Leave a comment
Comments will be approved before showing up.
Videos by Subject
Sign up to get the latest on sales, new releases and more …